IDEAS home Printed from
   My bibliography  Save this article

A semiparametric derivative estimator in log transformation models


  • Chunrong Ai
  • Edward C. Norton


This paper considers a regression model with a log-transformed dependent variable. The log transformed model is estimated by simple least squares, but computing the conditional mean of the dependent variable on the original scale given the explanatory variables requires knowing the conditional distribution of the error term in the transformed model. We show how to obtain a consistent estimator for the conditional mean and its derivatives without specifying the conditional distribution of the error term. The asymptotic distribution of the estimator is derived. The proposed procedure is then illustrated via a simulation study. Copyright The Author(s). Journal compilation Royal Economic Society 2008

Suggested Citation

  • Chunrong Ai & Edward C. Norton, 2008. "A semiparametric derivative estimator in log transformation models," Econometrics Journal, Royal Economic Society, vol. 11(3), pages 538-553, November.
  • Handle: RePEc:ect:emjrnl:v:11:y:2008:i:3:p:538-553

    Download full text from publisher

    File URL:
    File Function: link to full text
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to look for a different version below or search for a different version of it.

    Other versions of this item:


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.

    Cited by:

    1. Ciani, E & Fisher, P, 2013. "Dif-in-dif estimators of multiplicative treatment effects," Economics Discussion Papers 8973, University of Essex, Department of Economics.
    2. Marcu, Mircea & Knapp, Caprice & Madden, Vanessa & Brown, David & Wang, Hua & Sloyer, Phyllis, 2014. "Effects of an Integrated Care System on Children with Special Health Care Needs' Medicaid Expenditures," Working Papers 2014-8, University of Alberta, Department of Economics.
    3. Ai, Chunrong & Li, Hongjun & Lin, Zhongjian & Meng, Meixia, 2015. "Estimation of panel data partly specified Tobit regression with fixed effects," Journal of Econometrics, Elsevier, vol. 188(2), pages 316-326.

    More about this item


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:ect:emjrnl:v:11:y:2008:i:3:p:538-553. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wiley-Blackwell Digital Licensing) or (Christopher F. Baum). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.